|Systematic (IUPAC) name|
|Mol. mass||151.17 g/mol|
|Density||1.263 g/cm3 g/cm³|
|Melt. point||168 °C (334 °F)|
|Solubility in water||14 mg/mL (25 °C) mg/mL (20 °C)|
|Metabolism||90 to 95% Hepatic|
|Half life||1–4 h|
|Routes||Oral, rectal, intravenous|
is this?) (verify)
Paracetamol (INN) (pronounced /ˌpærəˈsiːtəmɒl, ˌpærəˈsɛtəmɒl/) or acetaminophen (/əˌsiːtəˈmɪnɵfɨn/ ( listen)) (USAN) is a widely used over-the-counter analgesic (pain reliever) and antipyretic (fever reducer). It is commonly used for the relief of fever, headaches, and other minor aches and pains, and is a major ingredient in numerous cold and flu remedies. In combination with non-steroidal anti-inflammatory drugs (NSAIDs) and opioid analgesics, paracetamol is used also in the management of more severe pain (such as postoperative pain).
While generally safe for human use at recommended doses (1000 mg per single dose and up to 4000 mg per day for adults, up to 2000 mg per day if drinking alcohol), acute overdoses of paracetamol can cause potentially fatal liver damage and, in rare individuals, a normal dose can do the same; the risk is heightened by alcohol consumption. Paracetamol toxicity is the foremost cause of acute liver failure in the Western world, and accounts for most drug overdoses in the United States, the United Kingdom, Australia and New Zealand.
Paracetamol is derived from coal tar, and is part of the class of drugs known as “aniline analgesics”; it is the only such drug still in use today. It is the active metabolite of phenacetin, once popular as an analgesic and antipyretic in its own right, but unlike phenacetin and its combinations, paracetamol is not considered to be carcinogenic at therapeutic doses. The words acetaminophen (used in the United States, Canada , Hong Kong and Iran) and paracetamol (used elsewhere) both come from chemical names for the compound: para-acetylaminophenol and para-acetylaminophenol. In some contexts, it is simply abbreviated as APAP, for N-acetyl-para-aminophenol.
Acetanilide was the first aniline derivative serendipitously found to possess analgesic as well as antipyretic properties, and was quickly introduced into medical practice under the name of Antifebrin by A. Cahn and P. Hepp in 1886. But its unacceptable toxic effects, the most alarming being cyanosis due to methemoglobinemia, prompted the search for less toxic aniline derivatives. Harmon Northrop Morse had already synthesized paracetamol at Johns Hopkins University via the reduction of p-nitrophenol with tin in glacial acetic acid in 1877, but it wasn't until 1887 that clinical pharmacologist Joseph von Mering tried paracetamol on patients. In 1893, von Mering published a paper reporting on the clinical results of paracetamol with phenacetin, another aniline derivative. Von Mering claimed that, unlike phenacetin, paracetamol had a slight tendency to produce methemoglobinemia. Paracetamol was then quickly discarded in favor of phenacetin. The sales of phenacetin established Bayer as a leading pharmaceutical company. Overshadowed in part by aspirin, introduced into medicine by Heinrich Dreser in 1899, phenacetin was popular for many decades, particularly in widely advertised over-the-counter “headache mixtures,” usually containing phenacetin, an aminopyrine derivative or aspirin, caffeine, and sometimes a barbiturate.
Von Mering's claims remained essentially unchallenged for half a century, until two teams of researchers from the United States analyzed the metabolism of acetanilide and paracetamol. In 1947 David Lester and Leon Greenberg found strong evidence that paracetamol was a major metabolite of acetanilide in human blood, and in a subsequent study they reported that large doses of paracetamol given to albino rats did not cause methemoglobinemia. In three papers published in the September 1948 issue of the Journal of Pharmacology and Experimental Therapeutics, Bernard Brodie, Julius Axelrod and Frederick Flinn confirmed using more specific methods that paracetamol was the major metabolite of acetanilide in human blood, and established it was just as efficacious an analgesic as its precursor. They also suggested that methemoglobinemia is produced in humans mainly by another metabolite, phenylhydroxylamine. A followup paper by Brodie and Axelrod in 1949 established that phenacetin was also metabolized to paracetamol. This led to a "rediscovery" of paracetamol. It has been suggested that contamination of paracetamol with 4-aminophenol, the substance from which it was synthesized by von Mering, may be the cause for his spurious findings.
Paracetamol was first marketed in the United States in 1953 by Sterling-Winthrop Co., which promoted it as preferable to aspirin since it was safe to take for children and people with ulcers. The best known brand today for paracetamol in the United States, Tylenol, was established in 1955 when McNeil Laboratories started selling paracetamol as a pain and fever reliever for children, under the brand name Tylenol Children's Elixir—the word "tylenol" was a contraction of para-acetylaminophenol. In 1956, 500 mg tablets of paracetamol went on sale in the United Kingdom under the trade name Panadol, produced by Frederick Stearns & Co, a subsidiary of Sterling Drug Inc. Panadol was originally available only by prescription, for the relief of pain and fever, and was advertised as being "gentle to the stomach," since other analgesic agents of the time contained aspirin, a known stomach irritant. In 1963, paracetamol was added to the British Pharmacopoeia, and has gained popularity since then as an analgesic agent with few side-effects and little interaction with other pharmaceutical agents. Concerns about paracetamol's safety delayed its widespread acceptance until the 1970s, but in the 1980s paracetamol sales exceeded those of aspirin in many countries, including the United Kingdom. This was accompanied by the commercial demise of phenacetin, blamed as the cause of analgesic nephropathy and hematological toxicity.
The U.S. patent on paracetamol has long expired, and generic versions of the drug are widely available under the Drug Price Competition and Patent Term Restoration Act of 1984, although certain Tylenol preparations were protected until 2007. U.S. patent 6,126,967 filed September 3, 1998 was granted for "Extended release acetaminophen particles".
Paracetamol consists of a benzene ring core, substituted by one hydroxyl group and the nitrogen atom of an amide group in the para (1,4) pattern. The amide group is acetamide (ethanamide). It is an extensively conjugated system, as the lone pair on the hydroxyl oxygen, the benzene pi cloud, the nitrogen lone pair, the p orbital on the carbonyl carbon, and the lone pair on the carbonyl oxygen are all conjugated. The presence of two activating groups also make the benzene ring highly reactive toward electrophilic aromatic substitution. As the substituents are ortho,para-directing and para with respect to each other, all positions on the ring are more or less equally activated. The conjugation also greatly reduces the basicity of the oxygens and the nitrogen, while making the hydroxyl acidic through delocalisation of charge developed on the phenoxide anion.
Compared with many other drugs, paracetamol is much easier to synthesize, because it lacks stereocenters. As a result, there is no need to design a stereo-selective synthesis.
Paracetamol may be easily prepared in the laboratory by nitrating phenol with sodium nitrate, separating the desired p-nitrophenol from the ortho- byproduct, and reducing the nitro group with sodium borohydride. The resultant p-aminophenol is then acetylated with acetic anhydride. In this reaction, phenol is strongly activating, thus the reaction only requires mild conditions (c.f. the nitration of benzene):
p-Aminophenol may be obtained by the amide hydrolysis of paracetamol. p-Aminophenol prepared this way, and related to the commercially available Metol, has been used as a developer in photography by hobbyists.
Paracetamol is available in a tablet, capsule, liquid suspension, suppository, intravenous, and intramuscular form. The common adult dose is 500 mg to 1000 mg. The recommended maximum daily dose, for adults, is 4000 mg. In recommended doses, paracetamol generally is safe for children and infants, as well as for adults.
Panadol, which is marketed in Africa, Asia, Central America, and Australasia, is the most widely available brand, sold in over 80 countries. In North America, paracetamol is sold in generic form (usually labeled as acetaminophen) or under a number of trade names, for instance, Tylenol (McNeil-PPC, Inc.), Anacin-3, Tempra, and Datril. While there is brand named paracetamol available in the UK (e.g. Panadol), unbranded or generic paracetamol is more commonly sold. In Europe, the most common brands of paracetamol are Efferalgan and Doliprane. In India, the most common brand of paracetamol is Crocin manufactured by Glaxo SmithKline Asia. In Bangladesh the most popular brand is Napa manufactured by Beximco Pharma.
In some formulations, paracetamol is combined with the opioid codeine, sometimes referred to as co-codamol (BAN). In the United States and Canada, this is marketed under the name of Tylenol #1/2/3/4, which contain 8–10 mg, 15 mg, 30 mg, and 60 mg of codeine, respectively. In the U.S., this combination is available only by prescription, while the lowest-strength preparation is over-the-counter in Canada, and, in other countries, other strengths may be available over the counter. There are generic forms of these combinations as well. In the UK and in many other countries, this combination is marketed under the names of Tylex CD and Panadeine. Other names include Captin, Disprol, Dymadon, Fensum, Hedex, Mexalen, Nofedol, Paralen, Pediapirin, Perfalgan, and Solpadeine. Paracetamol is also combined with other opioids such as dihydrocodeine, referred to as co-dydramol (BAN), oxycodone or hydrocodone, marketed in the U.S. as Percocet and Vicodin, respectively. Another very commonly used analgesic combination includes paracetamol in combination with propoxyphene napsylate, sold under the brand name Darvocet. A combination of paracetamol, codeine, and the calmative doxylamine succinate is marketed as Syndol or Mersyndol.
|Aceta, Actimin, Anacin-3, Apacet, Aspirin Free Anacin, Atasol, Banesin, Ben-uron, Crocin, Dapa, Dolo, Datril Extra-Strength, DayQuil, Depon & Depon Maximum, Feverall, Few Drops, Fibi, Fibi plus, Genapap, Genebs, Lekadol, LemSip, Liquiprin, Lupocet, Neopap, Ny-Quil, Oraphen-PD, Panado, Panadol, Paracet, Paralen, Phenaphen, Plicet, Redutemp, Snaplets-FR, Suppap, Tamen, Tapanol, Tempra, Tylenol, Valorin, Xcel.|
Paracetamol is usually classified along with nonsteroidal antiinflammatory drugs (NSAID), but is not considered one. Like all drugs of this class, its main mechanism of action is the inhibition of cyclooxygenase (COX), an enzyme responsible for the production of prostaglandins, which are important mediators of inflammation, pain and fever. Therefore, all NSAIDs are said to possess anti-inflammatory, analgesic (anti-pain), and antipyretic (anti-fever) properties. The specific actions of each NSAID drug depends upon their pharmacological properties, distribution and metabolism.
While paracetamol has analgesic and antipyretic properties comparable to those of aspirin, it fails to exert significant antiinflammatory action due to paracetamol's susceptibility to the high level of peroxides present in inflammatory lesions.
However, the mechanism by which paracetamol reduces fever and pain is still debated largely because paracetamol reduces the production of prostaglandins (pro-inflammatory chemicals). Aspirin also inhibits the production of prostaglandins, but, unlike aspirin, paracetamol has little anti-inflammatory action. Likewise, whereas aspirin inhibits the production of the pro-clotting chemicals thromboxanes, paracetamol does not. Aspirin is known to inhibit the cyclooxygenase (COX) family of enzymes, and, because of paracetamol's partial similarity of aspirin's action, much research has focused on whether paracetamol also inhibits COX. It is now clear that paracetamol acts via at least two pathways.
The COX family of enzymes are responsible for the metabolism of arachidonic acid to prostaglandin H2, an unstable molecule, which is, in turn, converted to numerous other pro-inflammatory compounds. Classical anti-inflammatories, such as the NSAIDs, block this step. Only when appropriately oxidized is the COX enzyme highly active. Paracetamol reduces the oxidized form of the COX enzyme, preventing it from forming pro-inflammatory chemicals.. Thus reducing the amount of Prostaglandin E2 in the CNS and thus lowering the hypothalamic set point in the thermoregulatory centre. Inhibition of another enzyme COX3 is specifically implicated in the case of paracetamol. COX3 is not seen outside the CNS Article text. Paracetamol also modulates the endogenous cannabinoid system. Paracetamol is metabolized to AM404, a compound with several actions; most important, it inhibits the uptake of the endogenous cannabinoid/vanilloid anandamide by neurons. Anandamide uptake would result in the activation of the main pain receptor (nociceptor) of the body, the TRPV1 (older name: vanilloid receptor). Furthermore, AM404 inhibits sodium channels, as do the anesthetics lidocaine and procaine. Either of these actions by themselves has been shown to reduce pain, and are a possible mechanism for paracetamol, though it has been demonstrated that, after blocking cannabinoid receptors and hence making any action of cannabinoid reuptake irrelevant, paracetamol loses analgesic effect, suggesting its pain-relieving action is mediated by the endogenous cannabinoid system.
One theory holds that paracetamol works by inhibiting the COX-3 isoform of the COX family of enzymes. This enzyme, when expressed in dogs, shares a strong similarity to the other COX enzymes, produces pro-inflammatory chemicals, and is selectively inhibited by paracetamol. However, some research has suggested that in humans and mice, the COX-3 enzyme is without inflammatory action. Another possibility is that paracetamol blocks cyclooxygenase (as in aspirin), but that in an inflammatory environment, where the concentration of peroxides is high, the oxidation state of paracetamol is high which prevents its actions. This would mean that paracetamol has no direct effect at the site of inflammation but instead acts in the CNS to reduce temperature etc where the environment is not oxidative. The exact mechanism by which paracetamol is believed to affect COX-3 is disputed.
All three pathways yield final products that are inactive, non-toxic, and eventually excreted by the kidneys. In the third pathway, however, the intermediate product NAPQI is toxic. NAPQI is primarily responsible for the toxic effects of paracetamol; this constitutes an excellent example of toxication.
Production of NAPQI is due primarily to two isoenzymes of cytochrome P450: CYP2E1 and CYP1A2. The P450 gene is highly polymorphic, however, and individual differences in paracetamol toxicity are believed to be due to a third isoenzyme, CYP2D6. Genetic polymorphisms in CYP2D6 may contribute to significantly different rates of production of NAPQI. Furthermore, individuals can be classified as "extensive", "ultrarapid", and "poor" metabolizers (producers of NAPQI), depending on their levels of CYP2D6 expression. Although CYP2D6 metabolises paracetamol into NAPQI to a lesser extent than other P450 enzymes, its activity may contribute to paracetamol toxicity in extensive and ultrarapid metabolisers, and when paracetamol is taken at very large doses. At usual doses, NAPQI is quickly detoxified by conjugation. Following overdose, and possibly also in extensive and ultrarapid metabolizers, this detoxification pathway becomes saturated and consequently NAPQI accumulates.
|Please help improve this article by expanding it. Further information might be found on the talk page. (January 2009)|
Paracetamol is a suitable substitute for aspirin, especially in patients where excessive gastric acid secretion or prolongation of bleeding time may be a concern. While paracetamol has analgesic and antipyretic properties comparable to those of aspirin, its anti-inflammatory effects are weak. Because paracetamol is well tolerated, available without a prescription, and lacks the gastric side effects of aspirin, it has in recent years increasingly become a common household drug.
Paracetamol, unlike other common analgesics such as aspirin and ibuprofen, has relatively little anti-inflammatory activity, so it is not considered to be a non-steroidal anti-inflammatory drug (NSAID).
Regarding comparative efficacy, studies show conflicting results when compared to NSAIDs. A randomized controlled trial of chronic pain from osteoarthritis in adults found similar benefit from paracetamol and ibuprofen.[unreliable source?] However, a randomized controlled trial of acute musculoskeletal pain in children found that the standard OTC dose of ibuprofen gives greater relief of pain than the standard dose of paracetamol.[unreliable source?]
In recommended doses, paracetamol does not irritate the lining of the stomach, affect blood coagulation as much as NSAIDs, or affect function of the kidneys. However, some studies have shown that high dose-usage (greater than 2,000 mg per day) does increase the risk of upper gastrointestinal complications such as stomach bleeding. The researchers found that heavy use of aspirin or paracetamol - defined as 300 grams a year (1 g per day on average) - was linked to a condition known as small, indented and calcified kidneys (SICK). Paracetamol is safe in pregnancy, and does not affect the closure of the fetal ductus arteriosus as NSAIDs can. Unlike aspirin, it is safe in children, as paracetamol is not associated with a risk of Reye's syndrome in children with viral illnesses.
Like NSAIDs and unlike opioid analgesics, paracetamol has not been found to cause euphoria or alter mood in any way. In 2008, the largest study to date on the long term side effects of paracetamol in children was published in The Lancet. Conducted on over 200,000 children in 31 countries, the study found that the use of paracetamol for fever in the first year of life was associated with an increase in the incidence of asthmatic symptoms at 6–7 years, and that paracetamol use, both in the first year of life and in children aged 6–7 years, was associated with an increased incidence of rhinoconjunctivitis and eczema. The authors acknowledged that their "findings might have been due to confounding by indication", i.e. that the association may not be causal but rather due to the disease being treated with paracetamol, and emphasized that further research was needed. Furthermore a number of editorials, comments, correspondence and their replies have been published in The Lancet concerning the methodology and conclusions of this study. The UK regulatory body the Medicines and Healthcare products Regulatory Agency, also reviewed this research and published a number of concerns over data interpretation, and offer the following advice for healthcare professionals, parents, and carers: "The results of this new study do not necessitate any change to the current guidance for use in children. Paracetamol remains a safe and appropriate choice of analgesic in children. There is insufficient evidence from this research to change guidance regarding the use of antipyretics in children."
Excessive use of paracetamol can damage multiple organs, especially the liver and kidney. In both organs, toxicity from paracetamol is not from the drug itself but from one of its metabolites, N-acetyl-p-benzoquinoneimine (NAPQI). In the liver, the cytochrome P450 enzymes CYP2E1 and CYP3A4 are primarily responsible for the conversion of paracetamol to NAPQI. In the kidney, cyclooxygenases are the principal route by which paracetamol is converted to NAPQI. Paracetamol overdose leads to the accumulation of NAPQI, which undergoes conjugation with glutathione. Conjugation depletes glutathione, a natural antioxidant. This in combination with direct cellular injury by NAPQI, leads to cell damage and death.
Paracetamol hepatotoxicity is, by far, the most common cause of acute liver failure in both the United States and the United Kingdom. Paracetamol overdose results in more calls to poison control centers in the US than overdose of any other pharmacological substance. Signs and symptoms of paracetamol toxicity may initially be absent or vague. Untreated, overdose can lead to liver failure and death within days. Treatment is aimed at removing the paracetamol from the body and replacing glutathione. Activated charcoal can be used to decrease absorption of paracetamol if the patient presents for treatment soon after the overdose. While the antidote, acetylcysteine, (also called N-acetylcysteine or NAC) acts as a precursor for glutathione helping the body regenerate enough to prevent damage to the liver, a liver transplant is often required if damage to the liver becomes severe.
Paracetamol is extremely toxic to cats, and should not be given to them under any circumstances. Cats lack the necessary glucuronyl transferase enzymes to safely break paracetamol down, and minute portions of a tablet may prove fatal. Initial symptoms include vomiting, salivation and discolouration of the tongue and gums. Unlike an overdose in humans, liver damage is rarely the cause of death; instead, methaemoglobin formation and the production of Heinz bodies in red blood cells inhibit oxygen transport by the blood, causing asphyxiation (methemoglobemia and hemolytic anemia). Treatment with N-acetylcysteine, methylene blue or both is sometimes effective after the ingestion of small doses of paracetamol. According to one paper female cats may have a better survival rate although sample size was small.
Although paracetamol is believed to have no significant anti-inflammatory activity, it has been reported to be as effective as aspirin in the treatment of musculoskeletal pain in dogs. A paracetamol-codeine product (trade name Pardale-V) licensed for use in dogs is available on veterinary prescription in the UK. It should be administered to dogs only on veterinary advice. The main effects of toxicity in dogs is liver damage. N-acetylcysteine treatment is efficacious in dogs when administered within a few hours of paracetamol ingestion.
The content of this section is licensed under the GNU Free Documentation License (local copy). It uses material from the Wikipedia article "Paracetamol" modified November 23, 2009 with previous authors listed in its history.